Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2002, 6:18 PM CDT for Dunklin County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 6:18 PM CDT (23:18 UTC)
- Expired
- Apr 24, 2002, 6:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Dunklin County, MO
The radar
The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:55 PM CDT | Hail 1.75 | Glennonville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 242318 SVRMEM MOC069-242345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 616 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI * UNTIL 645 PM CDT. * AT 614 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MALDEN...MOVING SOUTHEAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 645 PM CDT INCLUDE... MALDEN... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3675 9008 3661 9023 3637 8981 3644 8957
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 24, 3:00 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT TUE APR 24 2002 AT 1930Z...STRONG COLD FRONT EXTENDED FROM JEF/AIZ/SGF...AND HAS BEEN MAKING SLOW BUT STEADY PROGRESS ALL DAY. MEANWHILE...A VERY SHARP THERMAL GRADIENT IS ASSOCIATED WITH A SFC BOUNDARY ALONG A CGI/HZD/LUG LINE. TO THE N...PRECIP OCCURRED ALL MORNING WITH AFTN TEMPS IN THE 60S...WHILE TO THE S IT HAS BEEN PSUNNY TO MCLDY WITH TEMPS IN THE LOWER/MIDDLE 80S. WILL BE LESS THAN 5 DEGREES FROM RECORD MAXES. QUICK ESTIMATES FOR FROPA ARE 22Z-02Z JBR...01Z-05Z MEM AND MKL... AND 04Z-08Z TUP. SHRA/TSRA WILL BE POSSIBLE UNTIL THEN...BUT HOW MUCH? RIGHT NOW...ALMOST NOTHING SHOWING ON SGF/NQA/LZK/PAH RADARS. HOWEVER...MODELS INDICATING U/L DIVERGENCE OVERHEAD THIS EVENING... ALONG WITH FRONTAL INFLUENCES...AND CAPE AOA 1000 J/KG. WILL BOOST POPS FOR TONIGHT FROM CURRENT SLT CHC TO HIGHER CHC MOST AREAS. WILL EMPHASIZE EVENING MANY AREAS. SPC DAY 1 INDICATES SLIGHT RISK TONIGHT. THREAT IS THERE...ESPECIALLY NEAR LIFTING WARM FRONT AND THEN ALONG SFC FRONT THIS EVENING. STRONG CAA TAKES PLACE BEHIND THE FRONT ALONG WITH STRONG SUBSIDENCE. CLEARING SHOULD BE SWIFT. HOWEVER...CAA IS SO STRONG THAT TEMPS WILL NOT REBOUND MUCH. THU NIGHT WILL BE JUST PLAIN COLD. HIGH PRES CENTER WILL BE CLOSE ENOUGH TO DROP WINDS NRN HALF...AND WITH DEWPOINTS PROGGED IN THE 30S...LOWS IN THE LOWER 40S ARE NOT OUT OF THE QUESTION. WEAK S/W TROFS WILL THEN MOVE UP AND OVER THE SFC AND U/L RIDGE THAT BUILDS IN. FORECAST BEYOND DAY 1 HIGHLY DEPENDENT ON THE STRENGTH OF THAT RIDGE. AT THIS POINT...WILL FOLLOW BLEND OF ETA/AVN...BY LOWERING POPS FOR FRIDAY/FRIDAY NIGHT. MAIN ACTIVITY THERE APPEARS TO BE ON SATURDAY. EXTENDED...SOUTHERLY FLOW RETURNS STARTING FRIDAY NIGHT...WITH ANOTHER FRONT MOVING ACROSS THE ERN US OVER THE WEEKEND. HOWEVER...WITH THE MID/UPPER LEVEL RIDGE A STRONG INFLUENCE...FRONT WILL HANG UP OVER THE FORECAST AREA. AS FRONT MOVES BACK TO NORTH MON/TUE...BELIEVE SHRA/TSRA WILL BE LIMITED DUE TO RIDGE BUT DUE TO UNCERTAINTY WILL HOLD CHC POPS IN MONDAY AFTERNOON/EVENING AND ALSO ON TUESDAY (MOST AREAS). WED LOOKS DRY BUT QUITE WARM. HOPE TO GET A LOOK AT 18Z ETA BEFORE ISSUANCE. TEMP GUIDANCE GENERALLY IN AGREEMENT...SAVE FOR MAXES FRIDAY. EXPECT CLOUD COVER TO INHIBIT MAXES BUT NOT TO LEVEL OF MAV GUIDANCE. WILL COMPROMISE. JE/23 PRELIM DIGITS... (FIRST PERIOD POPS VERY PRELIM) MEM 52/69/46/65/54 40021 MKL 52/67/40/66/52 40021 JBR 47/67/44/64/52 40022 TUP 57/70/43/67/53 40021 .MEG...NONE.
In the hours before
Special weather statement, Apr 24, 3:50 PM CDT, 2 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-250600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 350 PM CDT WED APR 24 2002 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS MOST OF NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL...MAINLY NORTH AND EAST OF A LINE FROM DYERSBURG TO LEXINGTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE REST OF WEST TENNESSEE...ALL OF NORTH MISSISSIPPI... AND ALL OF NORTHEAST ARKANSAS. THIS AFTERNOON...A COLD FRONT WAS LOCATED ACROSS MISSOURI...WITH THUNDERSTORMS ALONG THE FRONT. THIS FRONT WILL CONTINUE TO MOVE EAST TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF THE FRONT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY NEAR A WARM FRONT LOCATED OVER THE TENNESSEE RIVER VALLEY. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR WILL BE THROUGH 10 PM THIS EVENING. STORM SPOTTERS GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 6:52 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.